What are common side effects of Neurontin? How can I manage side effects?
Answers from Cheolsu Shin, M.D.
Gabapentin (Neurontin) is a medication used to help manage certain epileptic seizures and relieve pain in some painful conditions. Common Neurontin side effects are dizziness and drowsiness. Some people may also experience weight gain and unsteadiness.
Some Neurontin side effects, such as drowsiness, are more likely to occur when you first start taking the drug. These side effects may go away after a period of time, as your body adjusts. Other side effects may occur because of the combination of drugs that you're taking. Your doctor may need to adjust the dose of one or more medications or suggest a new medication to help alleviate such side effects.
Also, it's important to note that in January 2008, the Food and Drug Administration (FDA) concluded that people taking anti-seizure (anti-epileptic) drugs, including Neurontin, may have an increased risk of suicidal thoughts and behavior. Since the announcement of the FDA's warning, some studies have indicated that not all seizure medications are associated with the increased risk. Talk with your doctor about the risks and benefits in your case.
If you have questions about Neurontin side effects or are experiencing troublesome side effects that aren't going away, talk to your doctor. And be sure to talk to a doctor or counselor immediately if you're having suicidal thoughts.
Aug. 01, 2012
See more Expert Answers
- FDA medication guide. U.S. Food and Drug Administration http://www.fda.gov/downloads/Drugs/DrugSafety/UCM229208.pdf. Accessed June 13, 2012.
- Neurontin (gabapentin) capsules, tablets, and oral solution. U.S. Food and Drug Administration. http://www.fda.gov/Safety/MedWatch/SafetyInformation/Safety-RelatedDrugLabelingChanges/ucm154552.htm. Accessed June 13, 2012.
- Treatment with medicine. Epilepsy Foundation. http://www.epilepsyfoundation.org/Medications-Database.cfm. Accessed June 13, 2012.
- Gabapentin: Drug information. http://www.uptodate.com/ index. Accessed June 13, 2012.
- Andersohn F, et al. Use of antiepileptic drugs in epilepsy and the risk of self-harm or suicidal behavior. Neurology. 2010;75:335.
- Shin C (expert opinion). Mayo Clinic, Rochester, Minn. June 25, 2012.